Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 68, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2000, 11:50 AM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 13, 2000, 11:50 AM CDT (16:50 UTC)
- Expired
- Jun 13, 2000, 12:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 11:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 997 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WUUS53 KDMX 131650
SVRDSM
IAC025-151-131715-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT TUE JUN 13 2000
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POCAHONTAS COUNTY IN NORTHWEST IOWA
CALHOUN COUNTY IN WEST CENTRAL IOWA
* UNTIL 1215 PM
* AT 1147 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM POCAHONTAS TO 8 MILES NORTHWEST
OF LAKE CITY...OR FROM 29 MILES NORTHWEST OF FORT DODGE TO 35 MILES
WEST OF FORT DODGE...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR LAKE CITY AROUND 1150 AM
NEAR MANSON AROUND NOON
NEAR RINARD AROUND 1210 PM
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.
LAT...LON 4290 9481 4262 9478 4221 9478 4222 9442
4248 9446 4290 9447
&
SEARCY
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 AM CDT, 9 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 2:20 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 AM CDT TUE JUN 13 2000 ...QUESTION IS HOW MUCH MESOSCALE ACTION THIS MORNING AFFECTS THIS AFTERNOON'S SEVERE POTENTIAL... 850MB WARM FRONT ACTIVATED AROUND 04Z, WITH NUMEROUS CELLS AND NEAR SEVERE HAIL, BUT MOSTLY HEAVY RAIN. THANKFULLY, THE CELLS ARE MOVING ALONG AND ARE ELEVATED ENOUGH THAT MESOCYCLONES ARE UNLIKELY TO BE TORNADIC THIS MORNING. I EXPECT THE BAND OF STORMS TO FILL IN ACROSS NW IA SOON TO MEET UP WITH THE CONVECTION NEAR FSD. ELEVATED CAPES AND LLJ AT THE THETA E RIDGE POSITION CREATED CLASSIC PATTERN FOR NOCTURNAL DEVELOPMENT OF THESE STORMS. SYNOPTIC WARM FRONT IS NOW UP TO TQE-CNC-UIN LINE, FORECASTED TO SURGE N THIS MORNING. HOWEVER, OUTFLOW FROM MCS MAY INTERACT WITH THE WARM FRONT AND -10 SHOWALTER AIRMASS FOR REDEVELOPMENT. GREAT WIND PROFILE AT SLATER WITH STRONG VEERING AND WAA. THIS WOULD LIKELY KEEP THE BOUNDARY AT BAY WHERE IT IS FOR A WHILE LONGER, HAVING A BIG IMPACT ON SFC BASED CONVECTION THIS AFTERNOON IN NORTHERN AND CENTRAL IA. WILL PLAY THIS ROUTE AS MESOETA SUGGESTS IT AS WELL. E-W BOUNDARY IN PLACE AND AGREE WITH 94E, SO FFA MAY BE NEEDED LATER THIS MORNING IF CONVECTION FIRES THIS MORNING, WITH ANOTHER ROUND THIS AFTERNOON AND EVENING. SEVERE WEATHER COMPOSITE CHART FOR 21-00Z REFLECT A NEAR CLASSIC SETUP OTHERWISE WITH A PREFRONTAL AREA OF CONVECTION, FOLLOWED BY A SQUALL LINE THIS EVENING. BEST PARAMETERS ARE UPPER DIFFLUENCE AXIS, 500 MB 50 KT JET PUNCHING INTO WESTERN IA, AND CLASSIC MOIST AND THERMAL RIDGE POSITIONS AT SFC/850 MB. BUFKIT POINT DATA ALSO SUGGESTS 2 SEPARATE AFTERNOON AND EVENING ROUNDS OF CONVECTION. HELICITY FIELDS ARE BEST ALONG THE WARM FRONT, AND SINCE IT IS UP IN THE AIR ON THAT ONE AT THIS POINT, I WILL INCLUDE TORNADO THREAT OVER ALL OF FORECAST AREA IN THE SEVERE WEATHER OUTLOOK. SQUALL LINE BOW SEGMENTS LOOK LIKELY THIS EVENING WITH GOOD CURVED HODOGRAPH WITH STRONG MID LEVEL WINDS. I STILL BELIEVE GOOD RECOVERY OF AIR MASS BEHIND MCS. WILL GO ABOVE GUIDANCE IN THE SW ZONES AS WARM FRONT ALREADY N OF THAT AREA, SO GOOD WARMING SHOULD TAKE PLACE. HOWEVER, FWC VALUES OF 75-80 LOOK GOOD N GIVEN EXPECTED MORNING CONVECTION AND CLOUD DEBRIS. WED-THU LOOK BEAUTIFUL, BUT WILL SIDE WITH THE WARMER FAN WITH W-SW SURFACE FLOW BEHIND COLD FRONT ON WED. IN FACT, THAT SW FLOW IS UIN RESPONSE TO A SECONDARY COLD FRONT, AND LIS STAY BELOW 0. SO WILL INSERT A CHANCE OF TSRA N HALF OF CWA WED. .DSM...NONE. KULA
In the hours before
Special weather statement, Jun 13, 11:30 AM CDT, 20 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1130 AM CDT TUE JUN 13 2000 HAZARDS--A MODERATE RISK OF SEVERE WEATHER INCLUDING 2 INCH DIAMETER HAIL...DAMAGING WINDS GREATER THAN 60 MPH...AND LOCALIZED FLASH FLOODING...WITH A SMALL THREAT FOR TORNADOES. AREA OF CONCERN--ALL OF CENTRAL IOWA. FLASH FLOOD CONCERNS ARE PRIMARILY EAST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80. A FLASH FLOOD WATCH IS IN EFFECT FOR THE WATERLOO AND MASON CITY AREAS AND POINTS TO THE EAST. TIMING DETAILS--THROUGH 10 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL IOWA SOUTH OF HIGHWAY 20 UNTIL 500 PM. METEOROLOGICAL COMMENTS--AT 1130 AM THUNDERSTORMS WERE DEVELOPING IN A VERY WARM AND UNSTABLE AIRMASS ACROSS WESTERN IOWA...AND THE STORMS ARE EXPECTED TO INTENSIFY THROUGH THE AFTERNOON HOURS AS THEY MOVE EAST. A WARM FRONT EXTENDING FROM SIOUX CITY TO THE QUAD CITIES WILL GRADUALLY LIFT NORTHWARD. THE FLASH FLOOD THREAT IS GREATEST NORTH OF THE FRONT...BUT STORMS THROUGHOUT CENTRAL IOWA COULD PRODUCE 1 TO 3 INCHES OF RAIN IN A VERY SHORT TIME. THE SEVERE WEATHER CONCERN FOR THE EARLY AFTERNOON WILL MAINLY BE LARGE HAIL...WITH ISOLATED STORMS HAVING POTENTIAL FOR DAMAGING WINDS. BY LATE IN THE AFTERNOON...WINDS ALOFT ARE EXPECTED TO BECOME MORE WESTERLY WHICH WOULD INCREASE POTENTIAL FOR DAMAGING WINDS LATE THIS AFTERNOON AND EVENING. TORNADOES ARE NOT THE MAIN THREAT TODAY...BUT THE MOST LIKELY AREA FOR ANY TORNADOES WOULD BE ALONG AND NORTH OF THE WARM FRONT WHICH IS NORTH OF A LINE FROM CARROLL TO NEWTON. THUNDERSTORMS COULD PERSIST OR REDEVELOP ACROSS CENTRAL IOWA THROUGH EARLY EVENING...SO THERE IS LIKELY TO BE MORE THEN ONE ROUND OF POTENTIAL SEVERE WEATHER AND INTENSE RAINFALL. SPOTTER ACTIONS--SKYWARN AND AMATEUR RADIO SPOTTER GROUPS SHsOULD BE READY FOR ACTIVATION NOW. PRECAUTIONS--BE PREPARED TO KEEP ATTUNED TO THE WEATHER SITUATION FOR AN EXTENDED TIME PERIOD TODAY. REVIEW SEVERE WEATHER AND FLASH FLOOD SAFETY RULES. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:27 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 33 min |
| Jun 13, 12:57 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 33 min |
| Jun 13, 1:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 47 min |
| Jun 13, 1:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 41 min |
| Jun 13, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 31 min |
| Jun 13, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 36 min |
| Jun 13, 2:13 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 32 min |
| Jun 13, 2:31 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 44 min |
| Jun 13, 4:28 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 32 min |
| Jun 13, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 26 min |
| Jun 13, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 34 min |
| Jun 13, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 44 min |
| Jun 13, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 39 min |
| Jun 13, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 35 min |
| Jun 13, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 41 min |
| Jun 13, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 38 min |
| Jun 13, 6:57 PM CDT | Tornado Warning | DMX | Marshall | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.